MAUDE Adverse Event Report: VASCUTEK LTD. TAPERFLO; GELATIN SEALED EPTFE VASCULAR PROSTHESIS

VASCUTEK LTD. TAPERFLO; GELATIN SEALED EPTFE VASCULAR PROSTHESIS
Model Number TAPERFLO
Medical Device Problem Codes Material Puncture/Hole (1504); Material Perforation (2205); Material Integrity Problem (2978)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 07/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacture narrative: implant date - no exact implant date provided, only that device was implanted in (b)(6) 2018 patient code - (b)(4)- hematoma device code - (b)(4) - material integrity problem - hospital believed there may be an issue with material in location of dialysis graft loop device code - (b)(4)- material perforation - hospital requested investigation to determine if graft was punctured at area of loop during dialysis device code - (b)(4)- material puncture / hole method code - testing of actual device - explanted graft was returned for investigation method code - analysis of production records - review of qc and manufacturing records was completed.Review showed batch was manufactured to design specification and passed all in-process and physical testing.All graft porosity tests in-process and batch sample physical tests were within acceptance criteria.A 5-year review of previous complaints for blood leakage gave an occurrence rate of (b)(4)(sales v complaints).A 5-year review of previous complaints for haematoma gave an occurrence rate of (b)(4) (sales v complaints.No issue was found with sterilisation cycle.No further complaints related to this batch have been received to date.Result code - no device problem found - no issue was found with batch manufacture or in process / batch physical testing.All acceptance criteria were met.Conclusion code - conclusion not yet available - investigation of the returned device is ongoing and results will be reported in next follow up / final report.
 
Event or Problem Description
The event was reported to vascutek on (b)(6) 2018 as follows: "blood leakage: on (b)(6) 2018: the taperflo was implanted at the (b)(6) hospital.After the shunt was monitored for about three weeks at the hospital, the patient was transferred to a dialysis facility and continued the dialysis treatment.On (b)(6) 2018: a hematoma was observed due to blood leakage from the loop portion of the taperflo.The patient was transferred to the (b)(6) hospital and the taperflo was removed from the patient.The patient is currently being monitored and the condition is stable after the procedure.Operation type: femoral artery artificial blood vessel replacement surgery." further information: "since the patient was receiving dialysis without problems after implanting the taperflo, the hospital confirmed that the dialysis facility did not puncture the loop portion.However, the hospital would like to know the condition on the loop, such as puncture marks on the loop." it was reported that there was no impact on patient health and event was possibly related to device.
 
Additional Manufacturer Narrative
Method code - 10 - testing of actual device - explanted device was returned for investigation.Results are documented in evaluation report attached.Method code - 4102 - testing of device from other batch - 2 devices of same catalogue number from current production were evaluated.Result code - 180 - mechanical problem identified.Result code - 3243 - stress problem identified.- areas of damage found on inner surface of device from unknown origin and punctures from dialysis needles have passed through both sides of device.Conclusion code - 19 - cause traces to user - dialysis needles have punctured through both sides of device.Conclusion code - 18 - failure to follow instructions - ifu cautions user to not penetrate through both sides of device.Conclusion code - 4315 - cause not established - although there appears to be damage to inner surface and dialysis punctures have penetrated both side of device it is not possible to determine if these events led to the haematoma or leakage reported.In summary, review of retained records for qc, manufacturing and physical testing of this batch showed that batch was manufactured to design specification.All testing related to porosity testing of device was within specification.Returned device was decontaminated and investigated.Due to condition of device after decontamination only visual and scanning electron microscope (sem) inspection could be performed.Investigation showed 2 distinct areas of perforation by needles for dialysis with one area showing evidence of penetration through to other side of device.Under sem investigation some damage was noted on inner surface of expanded 6mm section however as device had been implanted and in use for a period of time it could not be determined when this damage occurred.A sem examination of 2 devices of the same catalogue number from current production showed inner surface of expanded 6mm area that was without any signs of damage from manufacturing process.Root cause of the leakage that led to haematoma and of damage to inner surface could not be determined.Further action is not planned, however, the issue will be tracked and trended as part of the on-going complaints trending and reporting process and if an adverse trend develops action may be taken at that time vascutek now considers this complaint closed.

Brand Name
TAPERFLO
Common Device Name
GELATIN SEALED EPTFE VASCULAR PROSTHESIS
Manufacturer (Section D)
VASCUTEK LTD.
newmains avenue
inchinnan business park
renfrewshire, PA4 9 RR
UK  PA4 9RR
MDR Report Key7804183
Report Number9612515-2018-00011
Device Sequence Number11085340
Product Code DSY
UDI-Device Identifier05037881009599
UDI-Public05037881009599
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092863
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/04/2018
Report Date (Section F) 07/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model NumberTAPERFLO
Device Catalogue NumberW40T0406S
Device Lot Number16252016
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2018
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/20/2018
Device Age14 MO
Event Location Hospital
Date Report to Manufacturer07/24/2018
Initial Date Received by Manufacturer 07/24/2018
Supplement Date Received by Manufacturer07/24/2018
Initial Report FDA Received Date08/22/2018
Supplement Report FDA Received Date09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;